Kansas, 2005

Hail and Damaging Winds in Kansas, August 7, 2005

August 7, 2005 · NWS DDC · 6 events in 3 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 1:15 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 7, 1:15 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT SUN AUG 7 2005

.DISCUSSION...

DAYS 1-2...

THE MOST EXCITING METEOROLOGICAL CHALLENGES THROUGH THE FIRST PART
OF THE WEEK ARE THE FOLLOWING: 1) ANTICIPATING WHEN SUFFICIENT
SUBSIDENCE AND MID LEVEL WARMING WILL OCCUR TO PRECLUDE DEVELOPMENT
OF ISOLATED AFTERNOON THUNDERSTORMS AND 2) ANTICIPATING HOW HIGH
TEMPERATURES WILL RISE EACH DAY AS UPPER LEVEL RIDGING BUILDS OVER
THE CENTRAL PLAINS.

STAGNANT SUMMERTIME FLOW WILL CONTINUE OVER THE CENTRAL UNITED
STATES WITH UPPER LEVEL RIDGING OVER ALASKA AND THE NORTHWEST
TERRITORIES AND A DEVELOPING TROUGH OVER THE NORTHWESTERN UNITED
STATES. MOST OF THE FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
UNITED STATES AND SOUTHERN CANADA, AS IS TYPICAL FOR THIS TIME OF
THE YEAR. MORNING SOUNDINGS REVEALED DEEP MOISTURE OVER A LARGE PART
OF THE CENTRAL AND SOUTHERN UNITED STATES WITH H7 DEWPOINTS AT OR
ABOVE 5 DEGREES CELSIUS. H5 TEMPERATURES ARE COOL FOR THIS TIME OF
THE YEAR, AND SURFACE BASED CAPES EARLY THIS AFTERNOON WERE NEAR
2000 J/KG IN CENRAL AND SOUTH CENTRAL KANSAS. ISOLATED THUNDERSTORMS
ALREADY HAD DEVELOPED BY 18Z AND LIKELY WILL CONTINUE TO BUBBLE
UNTIL INSOLATION SHUTS DOWN THIS EVENING. WITH ALMOST NO SHEAR,
THUNDERSTORMS WILL BE VERY PULSY WITH SOME POTENTIAL FOR PRODUCING A
WET MICROBURST OR TWO.

DIFFERENCES AMONG NUMERICAL MODEL SOLUTIONS FOR THIS PART OF THE
WORLD ARE INSIGNIFICANT IN THE NEAR TERM. THE GFS LIKELY HAS A
BETTER HANDLE ON FLOW AROUND THE ALASKAN RIDGE AND GENERALLY WAS
FOLLOWED FOR GRID PRODUCTION. SATELLITE AND  PROFILER WINDS SUGGEST
THE PRESENCE OF A WEAK UPPER LEVEL VORTICITY MAXIMUM AT H5 FROM
NORTH CENTRAL INTO SOUTHWEST KANSAS EARLY THIS AFTERNOON. THIS WAVE
GRADUALLY WILL PROPAGATE SOUTHWARD THIS AFTERNOON AND TONIGHT AND
SHOULD REACH NORTHERN OKLAHOMA BY MONDAY AFTERNOON. SCATTERED
THUNDERSTORMS LIKELY WILL BE A LITTLE MORE WIDESPREAD NEAR THIS
UPPER LEVEL WAVE MONDAY FROM THE OKLAHOMA BORDER SOUTHWARD HOWEVER,
ENOUGH INSTABILITY WILL PERSIST OVER SOUTH CENTRAL AND CENTRAL
KANSAS TO MERIT INCLUSION OF ISOLATED THUNDERSTORMS IN THE FORECAST
MONDAY AFTERNOON GIVEN THE CONTINUED MOIST, UNCAPPED ENVIRONMENT.

TEMPERATURES GRADUALLY WILL WARM THROUGH MID WEEK AS UPPER LEVEL
RIDGING BUILDS OVER THE CENTRAL UNITED STATES AND H8 TEMPERATURES
GRADUALLY RISE. RIDGING AND SUBSIDENCE OVER THE CENTRAL PLAINS WILL
NOT BE AS STRONG AS LAST WEEK WITH THE LARGE SCALE PATTERN FAVORING
STRONGER RIDGING FARTHER WEST. MOST HIGHS WILL BE IN THE MID TO
UPPER 90S WITH FEW LOCATIONS EXPERIENCING 100 DEGREE WARMTH.

DAYS 3-7...

THE CURRENT EXTENDED FORECAST LOOKS PRETTY MUCH ON TRACK AND HAVE
MADE NO SIGNIFICANT CHANGES TO IT TODAY. THE MEDIUM RANGE MODEL RUNS
ALL SHOW A BROAD AREA OF HIGH PRESSURE COVERING MUCH OF THE CENTRAL
AND SOUTHERN CONUS WHILE THE MAIN BELT OF WESTERLIES CONTINUES ALONG
AND NORTH OF THE CANADIAN BORDER.  DAYTIME HIGH TEMPERATURES WILL
WARM A LITTLE MORE THAN THOSE OF THE PAST DAY OR SO BUT DO NOT
EXPECT THE AOA 100 TEMPERATURES OF A WEEK AGO AS SUBSIDENCE IS NOT
QUITE AS STRONG AND BETTER LOW LEVEL MOISTURE WILL ATTENUATE THE MAX
HEATING SOMEWHAT.  A LEE TROUGH IS FORECAST TO PERSIST ACROSS THE
WESTERN HIGH PLAINS THROUGH THE WEEK.  THE ABOVE MENTIONED LOW LEVEL
MOISTURE WILL LIKELY KEEP SUFFICIENT INSTABILITY AROUND TO HELP
INITIATE ISOLATED AFTERNOON THUNDERSTORMS.  WILL LEAVE THE GRIDDED
FORECAST DRY FOR NOW AS I DO NOT WANT TO BROADBRUSH THE ENTIRE
EXTENDED PERIOD WITH SLIGHT CHANCE OR ISOLATED POPS GIVEN THE FACT
THAT MOST EVERYONE WILL NOT SEE ANY PRECIPITATION.

TOWARD NEXT WEEKEND, THE GFS AND ECMWF ARE SUGGESTING THAT A
SHORTWAVE THROUGH WILL MOVE INTO THE CENTRAL HIGH PLAINS ON SATURDAY.
WHILE THE MODELS SHOW A FRONTAL BOUNDARY SLIPPING SOUTHWARD INTO
KANSAS WITH THIS WAVE, THERE IS SOME DISAGREEMENT AS TO HOW FAR
SOUTH THE FRONT MOVES, OR EVEN HOW STRONG THE WAVE WILL BE WHEN IT
MOVES OUT.  THE GOING FORECAST MENTIONS A SLIGHT CHANCE FOR
THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT.  THIS LOOKS FAIRLY
REASONABLE GIVEN THE TIME FRAME AND MODEL UNCERTAINTIES SO WILL
LEAVE IT AS IS. THE GFS IS SUGGESTING THAT THE FRONT WILL LIFT BACK
TO THE NORTH BY EARLY NEXT WEEK SO WILL KEEP THE PRECIPITATION
CHANCES LIMITED.  IN THE 8 TO 10 DAY PERIOD, HAVE DECIDED TO GO
BELOW NORMAL ON PRECIPITATION GIVEN THE FACT THAT IT APPEARS THE
CURRENT PATTERN WE ARE IN WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  68  96 /  10  05  00  00
GCK  66  94  66  96 /  05  05  00  00
EHA  64  93  65  95 /  20  10  10  00
LBL  66  94  67  96 /  20  10  10  00
HYS  67  96  68  98 /  10  05  00  00
P28  70  95  71  96 /  20  20  10  10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/GERARD
Hazardous weather outlook, Aug 7, 11:52 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 PM CDT SUN AUG 7 2005

KSZ030-031-043>046-061>066-074>081-084>090-081100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1252 PM CDT (1152 AM MDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING.BRIEF HEAVY RAINFALL...WIND GUSTS TO NEAR 50 MPH...
AND SMALL HAIL MAY ACCOMPANY THE STRONGER THUNDERSTORMS.

ABUNDANT MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE WILL
PREVAIL TODAY, AND A WEAK UPPER LEVEL TROUGH EXTENDING FROM SOUTH
CENTRAL NEBRASKA TO SOUTHEASTERN COLORADO WILL MOVE SOUTHWARD
SLOWLY THIS AFTERNOON AND TONIGHT. WITH AFTERNOON HEATING, MODERATE
INSTABILITY WILL DEVELOP. WINDS ALOFT WILL REMAIN VERY LIGHT, AND
THUNDERSTORMS WILL FORM AND DISSIPATE WITHOUT MOVING MUCH.
PRECIPITATION LOADING IN UPDRAFTS MAY RESULT IN MOIST DOWNBURSTS AND
GUSTY WINDS AS THE THUNDERSTORMS COLLAPSE. THUNDERSTORM ACTIVITY WILL
DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

01

The radar

The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
August 7, 1:57 PM CST
Where
Pawnee County, 5 mi N of Burdett
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.267, -99.517

Six inch diameter tree limbs were blown down.

Thunderstorm Wind, Pawnee

When
August 7, 2:00 PM CST
Where
Pawnee County, 6 mi N of Burdett
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.283, -99.517

A four inch diameter fruit tree was snapped off at the ground.

Hail, Pawnee

When
August 7, 2:00 PM CST
Where
Pawnee County, 6 mi N of Burdett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -99.517

Thunderstorm Wind, Hodgeman

When
August 7, 6:40 PM CST
Where
Hodgeman County, 12 mi SW of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.050

Hail, Ford

When
August 7, 6:48 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
August 7, 6:58 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472275, 5472276, 5472277, 5472366, 5472367, 5472368.